Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 422, NWS Memphis, TN

August 2, 2003Chickasaw County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 2, 2003, 4:43 PM CDT for Chickasaw County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 4:43 PM CDT (21:43 UTC)
Expired
Aug 2, 2003, 5:15 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Chickasaw County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS54 KMEG 022143
SVRMEM
MSC017-022215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
444 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 515 PM CDT.

* AT 441 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  TREBLOC...MOVING EAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 515 PM CDT INCLUDE...
  TREBLOC...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3398 8900 3380 8899 3382 8872 3400 8872

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:30 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT SAT AUG 2 2003

RADAR IMAGES ARE SHOWING A BROKEN LINE OF THUNDERSTORMS STRETCHING
FROM WEST TENNESSEE INTO NORTHERN MISSISSIPPI. THIS LINE WILL
CONTINUE TO MOVE EASTWARD. MAY SEE A BREAK IN THE ACTION BEFORE
REDEVELOPMENT OCCURS TONIGHT AHEAD OF THE NEXT SHORTWAVE. WILL GO
WITH CHANCE POPS EVERYWHERE BUT SOUTHEASTERN GROUP WHERE I WILL PUT
LIKELY.

SEVERAL SHORTWAVES WILL SWING THROUGH THE MIDSOUTH DURING THE TIME
PERIOD THROUGH WEDNESDAY WHEN THE LONGWAVE TROUGH FINALLY BEGINS TO
SHIFT EASTWARD. WITH THE SHORTWAVES WILL KEEP ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST.

HIGH PRESSURE WILL FINALLY BUILD INTO THE AREA STARTING THURSDAY.
EXPECT QUIET WEATHER WITH TEMPERATURES AROUND NORMAL DURING THIS
TIME PERIOD. CAN/T RULE OUT ISOLATED AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS...ON FRIDAY AND SATURDAY...BUT WILL LEAVE FORECAST DRY
FOR NOW.

PRELIMINARY NUMBERS
MEM 74/89 72/90 74 54232
MKL 71/88 69/88 70 54232
JBR 71/88 70/90 72 34232
TUP 73/88 72/90 72 64332

.MEG...NONE.

KRS
Hazardous weather outlook, Aug 2, 3:35 PM CDT, 1 hour 8 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MID-SOUTH TODAY AND
TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT
FOR THE ENTIRE MIDSOUTH. THE MAIN THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS ON SUNDAY AS THIS
UPPER LEVEL DISTURBANCE EXITS THE REGION . AGAIN THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT AND SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Aug 2, 2:54 PM CDT, 1 hour 49 minutes before
MSZ013-022030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT SAT AUG 2 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAFAYETTE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF OXFORD AT 254 PM
CDT...MOVING EAST AT 15 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAFAYETTE COUNTY...INCLUDING THE CITY OF OXFORD...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 2, 3:45 PM CDT, 58 minutes before
MSZ014-015-022130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT SAT AUG 2 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PONTOTOC AND UNION
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTH OF ETTA
TO 6 MILES SOUTH OF RANDOLPH AT 343 PM CDT...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 40 MPH
AND SMALL HAIL.

THESE STORMS ARE INTENSIFYING AND COULD POSSIBLY BECOME SEVERE.

PEOPLE IN PONTOTOC AND UNION COUNTIES...INCLUDING THE CITIES OF NEW
ALBANY AND PONTOTOC...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:24 PM CDTSevere Thunderstorm WarningMEGPanola36 min
Aug 2, 2:33 PM CDTSevere Thunderstorm WarningMEGQuitman27 min
Aug 2, 2:40 PM CDTFlash Flood WarningMEGQuitman2 hr
Aug 2, 3:01 PM CDTSevere Thunderstorm WarningMEGTallahatchie29 min
Aug 2, 3:53 PM CDTSevere Thunderstorm WarningMEGPontotoc37 min
Aug 2, 4:02 PM CDTSevere Thunderstorm WarningMEGChickasaw28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.